Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Pain! after ESWT

Posted by MonikaA on 6/09/04 at 15:28 (152560)

I had ESWT two weeks ago on my left heel and it is very sore, probably the same as before the procedure. Today the podiatrist gave me a corisone shot and has prescribed Celebrex for 2 weeks. I have been trying to reduce standing and walking. No working out, etc. and I'm staying in orthotics constantly.
Is this unusual? When should I expect to improve? Is it typical to go back on anti-inflammatory meds & do cortisone this soon after treatment? Any help you can give me, I would greatly appreciate it!

Re: Please Reply! Very frustrated...

MonikaA on 6/09/04 at 16:52 (152573)

I am worried that the cortizone shot I received today could do damage. I just had eswt two weeks ago...any replies would be great!

Re: Please Reply! Very frustrated...

Ed Davis, DPM on 6/09/04 at 17:58 (152579)

It does take 12 weeks for ESWT to work. Generally anti-inflammatories including cortisone should not be used for, in my opinion 6 weeks after the ESWT (some say 12 weeks). We don't have a lot of experience to say what exactlt will happen in terms of the shot decreasing your ESWT effectiveness since we typically would not do such an injection at that time.

Re: Please Reply! Very frustrated...

Dr. Z on 6/09/04 at 18:40 (152583)

Dear Monika,

I agree with Dr. Ed. There are no studies that confirm or deny the interaction of locals steriod injections after high-energy ESWT. I would however avoid any additional steriod injections if there is no relief. In my practice I only use locals steriod injections after eight weeks and this is rare.

Re: Please Reply! Very frustrated...

MonikaA on 6/09/04 at 18:45 (152587)

Thank you both so much for your reply. I also question the use of anti-inflammatory medications. Part of the problem may stem from the fact that I saw another podiatrist in the practice today, not my eswt podiatrist. I plan to speak with him before taking any medication. The physician I saw today also wants me to start icing again. This seems to contradict with what I've read here. Any input? Thank you!!!!

Re: Please Reply! Very frustrated...

Janice N on 6/09/04 at 21:19 (152607)

I am about six wks post ESWT. Doing pretty well. The back of my heel is still vey sore to the touch. But I am still having a lot less pain at night than before.
I couldn't wait until I got the okay to use ice. But after using it twice I found I didn't really need to.
I was able to walk last week without so much pain. Between the ESWT and these new and very ugly Diabetic shoes I am walking with a greatly reduced level of pain. Had to walk today to pick up new eye glasses. Both my feet were achy when I got home but we have been having lots of rain. Nothing feels good on me. lol I know I still have six more wks to heal. But I have the feeling I may need another treatment. if I do maybe it won't be as bad this time. I am still taking Bextra or Motrin for other prblems plus my foot pain. But won't be for long with this pain in my gut. Give it some time. It is supposed to be sore. It is scarey though because you are frightened it won't go away. I wouldn't have any more shots if it were me. Maybe this other podiatrist is not a user or believer of ESWT. Doesn't sound like he knows much about it. Janice

Re: Please Reply! Very frustrated...

MonikaA on 6/10/04 at 13:42 (152663)

thank you for your comments and support! I feel better about the whole thing. My eswt pod. called me at ho9me last night and reassured me that we will not be doing any more shots, icing, etc. From now on I will see only him and not the others in the practice. I think that was most of my problem/anxiety last night. Actually, I'm encouraged today, except for a new 'tugging' feeling in my arch that I haven't had before...hopefully with rest that too will go away... Thanks again..

Re: Pain! after ESWT

rob m on 6/10/04 at 15:01 (152673)

You seem to be having a similar experience as I am having post ESWT.

The pain I am experiencing is like walking on a hot poker or even a large piece of glass. The pain varies from the left to the right sides of my heel. This makes walking extremely painful. Plus I am having intense 'shooting pains , which come from the heel to the ankle! I am beginning to think that PF stands for 'foot pain'!

It will be interesting to see what state we will be in when the 12 weeks post ESWT are up!

Good luck.

Re: Pain! after ESWT

MonikaA on 6/10/04 at 15:11 (152676)

Wow...did you not have that kind of pain before eswt? Mine is similar to what I've had before, except for the new arch 'tugging pain'. Here's hoping we will both be singing eswt's praises in a few short (!) weeks!

Re: Pain! after ESWT

rob m on 6/10/04 at 15:12 (152677)

Yes, I did have the same pain before ESWT - I guess I forgot to mention that.

Re: Please Reply! Very frustrated...

dud on 6/10/04 at 20:12 (152693)

MonikaA..Can you explain further your 'tugging' feeling in your arch..because I too just in the last two days have been having arch pain. I had ESWT done last week and just two days ago my arch began to feel like I have a 'Charlie Horse' in it. I have never had this type of pain before.